Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Mobile, AL

August 6, 2003Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2003, 5:25 PM CDT for Mobile County, Washington County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 5:25 PM CDT (22:25 UTC)
Expired
Aug 6, 2003, 6:00 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 53 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMOB 062225
SVRMOB
ALC097-129-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF FAIRFORD...MOVING SOUTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALVERT BY 530 PM CDT
  FORT STODDARD BY 540 PM CDT
  PINEOLA...MOUNT VERNON BY 545 PM CDT
  CHASTANG BY 550 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

CALL 1-800-284-9059 TO REPORT SEVERE WEATHER.

LAT...LON 3116 8797 3098 8796 3088 8819 3127 8821
          3129 8800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG  6 2003

SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL
MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST
UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT
MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY
WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON
STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO
EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR
MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW.

EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK
WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND
THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF
SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF
MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT
WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS.

MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME
WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND
SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO
THURSDAY NIGHT.

FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE
ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER
DISPERSIONS THEN WE HAVE HAD FOR A WHILE.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 89 73 93 / 40 40 20 10
PENSACOLA  76 90 75 92 / 40 40 20 20
DESTIN     78 89 77 90 / 40 40 20 20
EVERGREEN  70 89 71 91 / 40 40 20 10
WAYNESBORO 70 90 70 93 / 40 30 10 10
CAMDEN     70 89 71 91 / 40 40 20 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

11/
Hazardous weather outlook, Aug 6, 5:58 AM CDT, 11 hours 27 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE
NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL
LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR
SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN
SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA

STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES.  THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE
SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE
ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE
WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND
AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK.

OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 6, 1:20 PM CDT, 4 hours 5 minutes before
ALZ051-053-054-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF CHOCTAW...
   NORTHERN CLARKE...AND WILCOX COUNTIES THIS AFTERNOON...

AT 120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER NORTHERN CHOCTAW COUNTY...AND ACROSS EXTREME
NORTHWEST WILCOX COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 30
MPH.

THE STORMS WILL MOVE OUT OF THE BUTLER AREA OVER THE NEXT SEVERAL
MINUTES...BUT WILL MOVE ACROSS THE THOMASVILLE...PINE HILL...
PRAIRIE...BOYKIN...AND CAMDEN AREAS THROUGH 230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THE STORMS COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO BEING
DETECTED...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN
OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 2:10 PM CDT, 3 hours 15 minutes before
ALZ054>058-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS BEING DETECTED ACROSS THE REGION THIS
AFTERNOON...

AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS FROM NORTHEASTERN CLARKE COUNTY INTO
NORTHERN WILCOX COUNTY.  THESE STORMS ARE MOVING QUICKLY TO THE
SOUTHEAST AT 35 MPH.

THROUGH 330 PM...THIS LINE OF STRONG STORMS WILL MOVE ACROSS EASTERN
WILCOX...NORTHERN MONROE...AND NORTHERN CONECUH COUNTIES...AS WELL
AS ACROSS MOST OF BUTLER AND CRENSHAW COUNTIES.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY AIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THE STORMS ARE ALSO PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE
IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 2:25 PM CDT, 3 hours before
ALZ051-053-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT WED AUG 6 2003

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY...
   MOVING TOWARD NORTHWESTERN CLARKE COUNTY...

AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF LOU OVER CHOCTAW COUNTY...
MOVING EAST AT 15 MPH TOWARDS THE TOMBIGBEE RIVER AT WOODS BLUFF.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WOODS BLUFF...MORVIN AND OPINE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 50
MPH...SMALL HAIL...DANGEROUS FREQUENT LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THIS STORM IS PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES
AND OTHER ELECTRICAL APPLIANCES.

STAY TUNED FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 6, 3:32 PM CDT, 1 hour 53 minutes before
ALZ058-060-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS COVINGTON AND
   CRENSHAW COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHWEST COVINGTON COUNTY...TO EAST CENTRAL
CRENSHAW COUNTY...MOVING SOUTHEAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
GLENWOOD...ANDALUSIA...SANFORD...PLEASANT HOME...OPP...BABBIE...WING
AND RED OAK THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS ARE PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE
IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 5:07 PM CDT, 18 minutes before
ALZ052-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS CONTINUE OVER WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 2 MILES NORTH OF ESCATAWPA TO NEAR MCINTOSH...
AND MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
VINEGAR BEND...DEER PARK...MALCOLM AND FAIRFORD THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. THESE
STORMS ARE PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...WHICH COULD RESULT IN POWER OUTAGES. PEOPLE IN OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES
AND OTHER ELECTRICAL APPLIANCES.

PERIODS OF HEAVY RAIN COULD ALSO RESULT IN BRIEF PONDING OF WATER
AROUND LOW LYING...FLOOD PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:31 PM CDTSevere Thunderstorm WarningMOBWashington29 min
Aug 6, 6:11 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Aug 6, 6:57 PM CDTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.